The days following my first colonoscopy, I remember having very mixed emotions. I was almost immediately put on the drugs Aprisio, Prednisone (Pred), and Mesamaline enema’s. The Aprisio didn’t seem to have any side effects on me, however the Pred absolutely did. Most people say that Pred makes people very hungry, I didn’t experience this side effect at all. Almost the opposite, although I could contribute the lack of appetite to the fact that every time I ate, I had to run to the bathroom in immense pain. However, Pred did make me extremely irritable. I can look back with certainty and say, for sure, that Pred made me a miserable person in an even more miserable situation.
Right after I received the confirmation call from Dr. Lee on April 8, 2014 confirming his suspicions for Ulcerative Colitis, he had me start with 40mg of Prednisone. He told me during this phone call that he thought I should attend a seminar that upcoming Saturday at UCSD. This seminar was hosted by the CCFA (Crohns & Colitis Foundation of America) and he thought it could be helpful to learn about this disease and gather more information from other professionals.
Well, has anyone ever heard that too much information is a bad thing? I’m here to tell you it is! I walked out of there that Saturday in a complete panic. I remember seeing a girl with a mask on, she said she was on 6MP (a chemo drug for leukemia) that is also known to help with ulcerate colitis. Needless to say, both my husband and I walked out of that seminar after approximately five hours of listening to everything that can and might go wrong later on in life-from colon cancer to death. The only thing I took from that seminar was that I was as good as dead-no joke. This was precisely what I told my husband when I got into the car that afternoon. My head hurt from absorbing so much negative information that afternoon. I mean, not a word spoken in that classroom setting was positive-nothing. So my advice, if you are offered by your doctor to attend one of these “informational seminars”- Politely decline. Nothing good can come of panic and stress–except more side effects of ulcerative colitis. In fact, I remember at one point during the seminar having to run out to go to the bathroom because whatever information they were describing was sending me into crampsville and panic mode-big time. I guess I should also mention, that when I would get the urge to go to the bathroom…there wasn’t always stool coming out with the blood. It was as if I was passing blood clots, and all the while, in excruciating pain.
I think it is extremely important that I talk about the Mesamaline enema’s I was given, because I do feel in my heart, that this only escalated my symptoms. An enema, for anyone who may not be familiar, is inserted into a person rectally-approximately 60ml of liquid that has to be held in for an extended period of time. Just to give you a comparison, a shot glass holds about 43ml. With that being said, I’m sure you can sympathize with me and how uncomfortable doing the enemas were. Prior to starting the enema’s I was having slight discomfort when passing a bowl movement (BM)…but it wasn’t until after I started the enema’s, that I feel things got increasingly worse. I would do the enema at night, and as instructed by my doctor I would have to try and hold it in as long as possible. So not only was the process of doing the enema uncomfortable (as the tip of an enema bottle is about two inches long), but the pain following-once the enema was in-was excruciating. I remember thinking if I can just get through one episode of Sex and the City I can go push this liquid out immediately after. I will admit, after about ten minutes of torture my body would acclimate to the pain and it became tolerable for the remaining twenty minutes of the episode.
The side effects listed for the Mesamaline Rectal Suspension Enema are as follows: mild nausea, vomiting, stomach cramps, diarrhea, and gas. Where as the more serious side effects are the following: severe stomach pain, cramping, fever, headache, and bloody diarrhea. Although I did not have all of the side effects, I did have a few. I had severe stomach pain, cramping, and bloody diarrhea. I mentioned this to my Doctor, and he didn’t seem highly concerned, as I’m sure no one had reported to him that enema’s are fun. Again, it was as if we were pouring gasoline onto hot embers-and the enema was the match. I think it was hard for my Doctor to comprehend that nothing was working for me. None of the medicines seemed to be doing any good. By the end of April, I had been on Prednisone for several weeks and my doctor thought it might be a good idea to weaken the dose. As everyone knows you can’t stop taking prednisone cold turkey-you have to decrease by 5mg each week. In fact, I remember a four day stint in late April where I had no bleeding and no issues and I thought-things are finally getting better. Until that fifth day when the symptoms came back at full force.
As April turned into May, and my symptoms were worsening I quickly became discouraged. I thought by now, something would have started to work for me. It was in May that the urge to run to the bathroom became more frequent-and at times it was hard for me to make it. This disease had begun to take its toll on me. I remember in May thinking-ok as long as I’m off Prednisone for my birthday I will be happy. I held onto this hope for most of May. That is, until I was down to about 20mg of Pred and Dr. Lee upped my dosage.
By the end of May, I lost hope that I would be able to have a drink to celebrate my birthday. I gave up the idea that I would be ok by June 12th. It was at this point, that I began setting short term goals for myself. I knew by the end of May I wouldn’t be celebrating my birthday as I traditionally had, but I was determined to be ok by July because I was the Matron of Honor in my best friend’s wedding in Chicago. I had looked forward to being in her wedding for years, and the thought that I wouldn’t be able to attend never entered my mind. Even when I entered the hospital for the first time on June 28, 2014-the thought that I wouldn’t be able to attend her wedding still didn’t enter my mind. I was in denial, obviously. However, not only would I not be able to attend her wedding but I wouldn’t even know my own name by the time her wedding day would arrive.
2 thoughts on “The Medicine Mix 💊💉💊”
This post was so good. You are doing a great job recounting your feelings and experiences dealing with UC. Keep up the good work. You are helping to educate a lot of people.
LikeLiked by 1 person
I’m learning so much from you that as a social worker in the medical field I’ve never learned in books or case studies, thank you and I’m so very sorry!!